Jarisch–Herxheimer reaction (JHR) describes paradoxical worsening following chemotherapy. Here, We report a case of JHR comprising retinal vasculitis and vitritis following initiation of antituberculous therapy (ATT).
A 77-year-old woman with biopsy-proven tuberculous cervical lymphadenitis was started on rifampicin, isoniazid, pyrazinamide, and ethambutol. Pretreatment screening showed normal vision in her left eye. The right eye had been phthisical for 10 years, with no light perception. Reduced vision (6/120) developed in the left eye 4 days after starting ATT, with 2+ anterior chamber cells, 3+ vitreous cells, and multiple areas of retinitis with sheathed vessels adjacent to pigmented chorioretinal scars. (Figure 1a).
Mycobacterium tuberculosis (TB) DNA was identified using PCR from a vitreous tap. DNA from CMV, HSV, VZV, or toxoplasma gondii was not detected. Syphilis serology was non-reactive.
The diagnosis of TB chorioretinitis, with paradoxical worsening following ATT (ie, JHR) was made. Addition of oral prednisolone 25 mg once daily resulted in prompt resolution of vitritis and scarring of the area of chorioretinits within 1 week (Figure 1b). Oral prednisolone was tapered over the next month, with further resolution of vitritis and chorioretinits (Figure 1c) and the final best-corrected visual acuity was 6/45.
Systemic manifestation of JRH (fever, headache, and sweating) is most commonly associated with treatment of syphilis,1 but has also been described in leptospiral infection2 and Lyme disease.3 Ocular manifestations are less common, but has been described as retinal vasculitis in Whipple's disease.4 Proposed mechanisms include endotoxin release from the death of organisms, delayed hypersensitivity, and decreased suppressor mechanisms.
In systemic TB, JHR has been described as worsening of intracranial tuberculoma, meningeal disease, tuberculous menigeal radiculitis, pleural effusion, and abdominal TB.5
We believe that the rapid worsening of vitritis and chorioretinitis following initiation of ATT in our patient and the prompt improvement with coriticosteroid represent the JHR. Although only anecdotal report of ocular JHR in tuberculous serpiginous choroiditis exists,5 this is the first reported case of JHR manifesting as ocular symptoms following initiation of ATT. This case highlights the importance of the awareness of JHR and the importance of appropriate and timely use of systemic steroids.
Anonymous. Jarisch-Herxheimer reaction (editorial). BMJ 1967; i: 384.
Faucher JF, Hoen B, Estavoyer JM . The management of leptospirosis. Expert Opin Pharmacother 2003; 58: 437–439.
Karma A, Mikkila H . Ocular manifestations and treatment of Lyme disease. Curr Opin Ophthalmol 1996; 7: 7–12.
Playford RJ, Schulenburg E, Herrington CS, Hodgson HJF . Whipple's disease complicated by a retinal Jarisch–Herxheimer reation : a case report. Gut 1992; 33: 132–134.
Gupta V, Gupta A, Rao N . Intraocular tuberculosis—an update. Surv Ophthalmo 2007; 52: 561–587.
About this article
Cite this article
Cheung, C., Chee, S. Jarisch–Herxheimer reaction: paradoxical worsening of tuberculosis chorioretinitis following initiation of antituberculous therapy. Eye 23, 1472–1473 (2009). https://doi.org/10.1038/eye.2008.204
This article is cited by
Journal of Ophthalmic Inflammation and Infection (2019)
Intravitreal dexamethasone implant as an option for anti-inflammatory therapy of tuberculosis uveitis
International Ophthalmology (2019)
Journal of Ophthalmic Inflammation and Infection (2015)
International Ophthalmology (2014)